Benzos — a Help or Hindrance?

Discussion in 'Dr. Bruce Hubbard (Psychologist, CBT)' started by Lisa88, Aug 9, 2014.

tinnitus forum
    1. Lisa88

      Lisa88 Member

      Tinnitus Since:
      11/2013
      Hi Dr. Hubbard,
      I have been on Lorazepam .5mg for 5 months. Tried to taper slowly, and at 14% of a liquid taper cut after a week in, my t sounds returned to what they were 9 months ago at onset. I just posted the following post on the main forum, but wondered whether you may have any input. I am very worried. Not sure whether to restart the taper or stay on the benzo? Thanks so much, Dr. Hubbard.

      ARE BENZOS A HELP OR HINDRANCE? Lorazepam cut my sounds in half and helped me sleep. Now months later, a week into trying to wean off very slowly, the sounds have come back to what they were when I first started t 9 months ago. Others who developed t around the same time as mine are seeing their t fade, developing their gaba to work naturally, rather than aided by meds. Gaba is the inhibitory action to the excitatory neurons overfiring causing us to hear our t. What do you think? Do meds hinder us with t in the long run?
       
    2. Dr. Hubbard

      Dr. Hubbard Member Clinician

      Tinnitus Since:
      1991
      Great question, Lisa! There's no research aware of on how benzos affect the pace of habituation. My clinical experience is that benzos, masking, and other attempts to artificially avoid T do slow the process. One approach then is to use these sparingly, every few days, when you are most challenged and really need the assistance. If you've been using them daily, they're just suppressing T and slowing habituation. In my opinion, best approach would be for you to come off them as planned, and resume the process of habituation. Please see my Tinnitus Talk Success Story for some ideas about how CBT can help.

      https://www.tinnitustalk.com/threads/how-cbt-helped-me-live-again-dr-hubbards-story.4608/
       
      • Like Like x 2
      • Helpful Helpful x 2
      • Agree Agree x 1
    3. Lisa88

      Lisa88 Member

      Tinnitus Since:
      11/2013
      - Follow up on this question -

      Hi Dr. Hubbard,
      Thank you so much for your reply, and for your encouraging success story.
      I will take your advice and inspiration and start the taper.
      I just have a follow-up. My friends who started onset the same time as me have experienced a fading of their tinnitus without the band aid of benzos. And many medical entities have labeled the one year mark as chronic.
      So my question is, if I am 9 months into t, and then go through the 6 month taper of benzos with tinnitus sounds raising again and sleepless nights back, even along with CBT etc, will it be too late for my tinnitus to fade also?
      And tinnitus fading could be habituation or it could be the tinnitus actually fading. So my question applies to both scenarios (if that makes sense :)
      And what were the time parameters for you in your story?

      I ask you these questions in light of your own story, your work with other tinnitus patients, and research available to you of tinnitus possibly fading beyond the first year.
      Thank you so much, Dr. Hubbard!
      Lisa
       
    4. Dr. Hubbard

      Dr. Hubbard Member Clinician

      Tinnitus Since:
      1991
      Hi Lisa
      Sorry for the delayed reply. Because it's so hard to predict the course of tinnitus, and it varies so much from person to person, my advice is to take any steps helpful for habituating, and detach from any expectations of it going away. And yes, does it fade - as in the actual volume of the tinnitus is lowered - or is the tinnitus the same level and our subjective perception of it is lowered? In my case, i believe it is the later - the volume has not changed, rather, my perception of it has. Either way, coming to a point of not caring about tinnitus is a blessing.

      In regard to your question about timing, there are no long term studies of which i am aware that track the actual course of adjustment/habituation from person to person. If someone hasn't habituated within the first year, they may have developed some psychological habits that would need to be addressed. But i see no reason why you cannot correct those habits and go on to forget about tinnitus.

      For me, the first six months were the hardest emotionally. After that, i began the process of accepting that my tinnitus would likely not "go away", and actively engaged in CBT acceptance/exposure strategies. Within a couple of months of that, i felt A LOT better! Even though i still heard the tinnitus much of the day, there were periods in which i did not notice it. And when i did hear it, i had tools to help calm myself down. Much much better state of affairs. I used an external mask next to my bed for sleeping, but gradually gave that up over the second 6 months. By the end of the first year, i was much more relaxed. And by 18 months, had habituated.

      Best wishes
      Dr Hubbard
       
      • Like Like x 3

Share This Page

Loading...
If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.